Idaho, 2009High Wind in Idaho, May 19, 2009
May 19, 2009 · NWS MSO · 2 events in 2 counties and zones
An increased pressure gradient due to a passing cold front and unstable conditions allowed strong winds to mix to the surface across portions of north central Idaho. The main areas impacted were the southern Clearwater Mountains and the higher terrain of Lemhi County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An increased pressure gradient due to a passing cold front and unstable conditions allowed strong winds to mix to the surface across portions of north central Idaho. The main areas impacted were the southern Clearwater Mountains and the higher terrain of Lemhi County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 19, 8:10 AM PST, 2 hours 50 minutes earlier.
Area forecast discussion, May 19, 8:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1010 AM MDT TUE MAY 19 2009
.UPDATE...INCREASED THE CHANCE OF PRECIPITATION TODAY.
&&
.DISCUSSION...THE COLD FRONT IS CURRENTLY MOVING INTO NORTHWEST
MONTANA. THIS FRONT WILL KEEP ON PUSHING THROUGH THE NORTHERN
ROCKIES TODAY. AHEAD OF THE FRONT EXPECT WARM AND GUSTY SOUTHERLY
WINDS. THEN THE BULK OF THE PRECIPITATION WILL BE ALONG THE
LEADING EDGE OF THE FRONT. FINALLY BEHIND THE FRONT STRONG MID
LEVEL WESTERLY WINDS APPEAR TO MIX TO THE SURFACE. THE SOUTHERLY
WINDS APPEAR TO BECOME FAIRLY STRONG ACROSS LEMHI COUNTY INTO
SOUTHWEST MONTANA THIS AFTERNOON...SO A WIND ADVISORY HAS BEEN
ISSUED. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE ACROSS THE
AFOREMENTIONED AREA THIS AFTERNOON WHICH COULD CAUSE SOME
DEVELOPING THUNDERSTORMS. THESE STORMS OUTFLOWS COMBINED WITH THE
STRONG PRESSURE GRADIENT WINDS COULD REACH NEAR SEVERE
THUNDERSTORM CRITERIA. THE FORECAST WILL HAVE TO BE MONITORED FOR
FURTHER UPDATES.
&&
.AVIATION...ISOLATED RAIN SHOWER ACTIVITY CONTINUES THROUGH THE
IDAHO PANHANDLE AND NORTHWEST MONTANA BEHIND THE CONVECTION THAT
DEVELOPED MONDAY NIGHT. AN APPROACHING SURFACE COLD FRONT AND
UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TODAY BRINGING GUSTY
WINDS AND THE THREAT OF THUNDER NEAR ALL TERMINALS TUESDAY
EVENING. PASSING OF THE FRONT IS STILL HARD TO NARROW AS MODELS
KEEP ADJUSTING TIMING...BUT KGPI AND KMSO WILL SEE AFFECTS OF
SHOWERS BEFORE KBTM AND KSMN. HOWEVER...KBTM AND KSMN WILL SEE
STRONG PRE-FRONTAL WINDS THIS AFTERNOON AND EVENING. IN
ADDITIONS...INCREASED MOISTURE AND AIRMASS INSTABILITY WILL ALSO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
ACROSS THE SOUTHERN AIRFIELDS. GUSTY AND ERRATIC WINDS AND SMALL
HAIL WILL BE THE MAIN CONCERNS WITH ANY THUNDERSTORM DEVELOPMENT.
&&
.PREV DISCUSSION... /ISSUED 423 AM MDT TUE MAY 19 2009/
DISCUSSION...AN ACTIVE STORM PATTERN WILL CONTINUE THROUGH THE
DAY AS A COLD FRONT AND CANADIAN WEATHER SYSTEM APPROACH THE
INTERMOUNTAIN REGION. INSTABILITY AND MOISTURE AHEAD OF THE MAIN
SYSTEM HAVE SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE IDAHO
PANHANDLE AND NORTHWEST MONTANA OVERNIGHT AND THIS WILL CONTINUE
THROUGH THE MORNING. THE MODELS HAVE DELAYED THE PASSAGE OF THE
COLD FRONT ACROSS WESTERN MONTANA BY ABOUT 6 HOURS. THEREFORE HAVE
INCREASED TEMPERATURES FROM LOOKOUT PASS THROUGH SEELEY LAKE AND
LOCATIONS SOUTH FOR TODAY. IN ADDITION TO WARMER TEMPERATURES...WINDS
ACROSS THE SOUTH WILL BE STRONGER THAN PREVIOUSLY FORECAST. EXPECT
WIND GUSTS TO 40 MPH OVER MUCH OF LEMHI COUNTY...THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND PORTIONS OF THE BUTTE AND
BLACKFOOT REGIONS. HAVE THEREFORE ISSUED A WIND ADVISORY FROM NOON
MDT TODAY THROUGH EARLY THIS EVENING TO ACCOUNT FOR THE STRONG
WINDS. THE COLD FRONT WILL PASS TO THE SOUTH THIS EVENING AS THE
CANADIAN TROUGH MOVES OVER THE INTERMOUNTAIN REGION TONIGHT
THROUGH WEDNESDAY. A MUCH COOLER AND UNSETTLED WEDNESDAY IS ON TAP
WITH THE COOLER AIR MASS BEHIND THE FRONT AND TROUGH OVERHEAD.
THE TROUGH WILL MOVE EAST OF THE DIVIDE WEDNESDAY EVENING AS A
SHORT WAVE RIDGE WILL BUILD OVER THE REGION THURSDAY THROUGH
FRIDAY. A DRIER AND WARMER PATTERN WILL RESULT. WITH THE FLAT
NATURE OF THE UPPER RIDGE...THE POTENTIAL FOR MOISTURE TO MOVE
INTO THE REGION EXISTS. HAVE CONTINUED THE SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS ON FRIDAY.
EXTENDED MODELS ARE COMING INTO BETTER AGREEMENT THAT A RIDGE WILL
DOMINATE THE HOLIDAY WEEKEND. HOWEVER SINCE THIS IS THE FIRST RUN
THE MODELS ARE AGREEING WITH EACH OTHER...HAVE OPTED TO NOT MAKE
MANY CHANGES TO EXTENDED FORECAST. HAVE INCREASED TEMPERATURES
SOME...AND HAVE DECREASED CHANCES OF PRECIPITATION. IF MODELS
CONTINUE TO ADVERTISE RIDGE SCENARIO...A WARM AND DRY HOLIDAY
WEEKEND WILL RESULT. STAY TUNED.
AVIATION...ISOLATED RAIN SHOWER ACTIVITY CONTINUES THROUGH THE
IDAHO PANHANDLE AND NORTHWEST MONTANA BEHIND THE CONVECTION THAT
DEVELOPED MONDAY NIGHT. AN APPROACHING SURFACE COLD FRONT AND
UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TODAY BRINGING GUSTY
WINDS AND THE THREAT OF THUNDER NEAR ALL TERMINALS TUESDAY
EVENING. PASSING OF THE FRONT IS STILL HARD TO NARROW AS MODELS
KEEP ADJUSTING TIMING...BUT KGPI AND KMSO WILL SEE AFFECTS OF
SHOWERS BEFORE KBTM AND KSMN. HOWEVER...KBTM AND KSMN WILL SEE
STRONG PRE-FRONTAL WINDS THIS AFTERNOON AND EVENING. IN
ADDITIONS...INCREASED MOISTURE AND AIRMASS INSTABILITY WILL ALSO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
ACROSS THE SOUTHERN AIRFIELDS. GUSTY AND ERRATIC WINDS AND SMALL
HAIL WILL BE THE MAIN CONCERNS WITH ANY THUNDERSTORM DEVELOPMENT.
HYDROLOGY...THE ABOVE AVERAGE TEMPERATURES EXPERIENCED OVER THE
LAST SEVERAL DAYS COMBINED WITH ABOVE AVERAGE SNOW PACK IN THE
MOUNTAINS HAS RESULTED IN SOME RISES IN THE RIVERS IN THE
BITTERROOT VALLEY. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR DETAILS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION.
ID...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR EASTERN LEMHI
COUNTY-WESTERN LEMHI COUNTY.
&&
SHORT TERM...SMITH
LONG TERM....MEAD
AVIATION...NOLTEHazardous weather outlook, May 18, 12:37 PM PST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT MON MAY 18 2009
MTZ002-003-191200-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
237 PM MDT MON MAY 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
.DAY ONE...TONIGHT
AN APPROACHING COLD FRONT WILL INCREASE INSTABILITY OVER THE AREA
TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DEVELOPING...WHICH MAY
PRODUCE LOCALIZED GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
ARE EXPECTED WITH LOCALIZED WIND GUSTS UP TO 30 MPH POSSIBLE OVER
FLATHEAD LAKE AND OVER HIGHER TERRAIN OF GLACIER NATIONAL PARK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ009-MTZ005-006-043-191200-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
237 PM MDT MON MAY 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TONIGHT
CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT IN ADVANCE
OF AN APPROACHING COLD FRONT. A THUNDERSTORM IS POSSIBLE OVER WEST
CENTRAL MONTANA DURING THE LATE NIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS OF 30 TO 40 MPH POSSIBLE BY AFTERNOON.
THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND WESTERN LEMHI COUNTY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ010-MTZ007-191200-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
237 PM MDT MON MAY 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT AS A COLD
FRONT APPROACHES THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND A STRONG PRESSURE
GRADIENT WILL PRODUCE GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS UP TO 40 MPH POSSIBLE. IN ADDITION...AS
THE COLD FRONT APPROACHES THE AREA DURING THE AFTERNOON
THUNDERSTORMS MAY DEVELOP AND PRODUCE WIND GUSTS UP TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Southern Clearwater Mountains
- When
- May 19, 11:00 AM PST to 2:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
The few observing stations in the area recorded wind gusts up to 50 mph. However, the winds were likely much stronger than this as numerous tree blow downs were reported in Yellowpine and at the Whitewater Ranch, including several trees down on nearby roads.
High Wind, Eastern Lemhi County
- When
- May 19, 1:47 PM MST to 7:20 PM MST
- Where
- Eastern Lemhi County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.943, -113.933 (the zone’s center; the record gives no point)
Kriley Creek RAWS reported south winds sustained at 33 mph gusting to 78 mph. The Salmon RAWS reported south east winds sustained at 19 mph gusting to 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, May 19 to 24, 20091 death · $69 million · 3 events
- Rip Current in Louisiana, May 19, 20091 death · 1 event
- Heat in California, May 19, 20091 death · 1 event
- Lightning Strike in Colorado, May 19, 2009$200,000 · 1 event
- Tornado and Damaging Wind in Florida, May 19, 2009$100,000 · EF0 · 2 events
- Flood in Alaska, May 19 to 24, 2009$40,000 · 1 event
- Frost and Freeze in New York, May 19, 200920 events
- High Surf in Hawaii, May 19, 20091 injured · 1 event
- Hail in Montana, May 19, 20091.75 in hail · 3 events
- Frost and Freeze in Vermont, May 19, 20092 events
- Frost and Freeze in Massachusetts, May 19, 20092 events
- Frost and Freeze in Connecticut, May 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162724, 162726.